Arizona, 2021

Flash Flood in Arizona, July 8, 2021

July 8, 2021 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed along the Mogollon Rim during the afternoon hours before pushing through Gila County by late afternoon and early evening. Additional thunderstorms developed along terrain features over the Telegraph burn scar, producing heavy rainfall over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed along the Mogollon Rim during the afternoon hours before pushing through Gila County by late afternoon and early evening. Additional thunderstorms developed along terrain features over the Telegraph burn scar, producing heavy rainfall over the area. This heavy rainfall resulted in downstream flash flooding in Russell Gulch. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 8, 4:53 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 8, 4:53 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
453 PM MST Thu Jul 8 2021

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Above normal temperatures will affect the area through the rest
of the week with highs likely peaking Saturday, mostly in a 109
to 113 degree range across the Arizona lower deserts and mostly
between 112 to 118 degrees over southeast California and the Lower
Colorado River Valley. An increase in moisture today into Friday
will likely lead to increased storm activity over the Arizona high
terrain, but chances are fairly low for lower desert locations.
After a drier weekend, storm chances are likely to increase
starting early next week with temperatures trending toward
seasonal normals by the middle of next week.

&&

.DISCUSSION...
No more than a moment or two outside was needed this morning for
anyone to feel repugnance in the air. Outflows from yesterday's
convection over southeastern AZ and Sonora, MX, along with a gulf
surge, pushed dew points into the mid 60s-mid 70s across the
entire lower desert from Phoenix to El Centro. Low level moisture
will mix somewhat through a deep boundary layer this afternoon as
temperatures climb towards 110 degrees, providing an illusive
reprieve from the mugginess.

Complexity and uncertainty make today's forecast intriguing.
First, there is plenty to unpack with this morning's 12z KPSR
sounding. Turns out the aforementioned moisture surge was was
substantial as precipitable water values are up by nearly half an
inch from yesterday to 1.64 inches. This is more than enough for
convection. The sounding also shows favorable conditions to allow
storms to move off the Mogollon Rim towards the lower desert with
deep east-northeast flow above 700 mb, and a steering flow around
20 kts. Storms that develop may also become more organized, and
perhaps sustainable, with 0-6 km shear values between 15-25 kts.
DCAPE values will also become more impressive as daytime heating
enhances the inverted-V profile, increasing values from around
1200 j/kg to 2000 j/kg this afternoon and evening. However, there
is some cause for doubt, namely a persistent strong midlevel
inversion, even though it is slightly weaker than before, as this
inversion needs to be surmounted for Valley/lower desert storms.
Could outflows winds, if deep enough, and better yet if there are
multiple outflows, be enough to overcome the inversion? Maybe.
But deeper analysis shows a weak embedded wave in the upper
levels that may overcome convective inhibition than outflows
alone.

As usual, destabilization was expected to first occur over the
higher terrain north and east of Phoenix, like the White Mountains
and along the Mogollon Rim, just seen on current visible satellite.
The latest HREF guidance shows good continuity overall and between
the many members since yesterday depicting how things could unfold.
If trends remain on-track, activity will peak over northern Gila
County soon, between 2-4 PM, before activity extends westward into
southern Yavapai County. The ENE flow aloft will try to push storms
into southern Gila and eastern Maricopa Counties, and perhaps into
the Phoenix area if inhibition is diminished. The coverage and
sustainability of lower desert storms will decrease through the
late evening with isolated chances across western Arizona.

The main threat from any thunderstorms today will be strong
localized gusts of 60-65 mph, mainly associated with storms over
the Mogollon Rim and mountains east of Phoenix (i.e. Four Peaks,
Superstitions) if storms are able to sustain themselves. If storms
can develop over the lower desert, those same wind threats will
exist there too. However, the overall trend in guidance shows desert
storms struggling to develop, so the downburst wind threat is highest
for those aforementioned higher terrain areas, with a 10-20% chance
for 60+ mph gusts along an axis stretching from the Four Peaks to
the Superstitions. Even if storms stay away from the lower desert,
distant storms may send strong westward moving outflow winds into
the lower desert, especially if those storms create 60+ mph
downbursts. HREF probabilities for 35 mph wind gusts is 50% for
nearly everywhere east of the I-17, with chances decreasing to 10%
far west near the Colorado River. The blowing dust threat has
been relatively tame this monsoon with only local impacts so far,
but we will have to keep an eye on any storms form near the
Superstitions as they seem most prime to send outflows through the
most dust prone and driest surface conditions in the area. A
Blowing Dust Advisory is now in effect to highlight the main dust
threat across a wide area from the southeast Valley through the
I-10 corridor towards Tucson, and along I-8 towards Gila Bend.

Temperatures Friday are forecast to warm into a 110-113 degree
range over the south-central Arizona deserts to 112-116 degrees
across southeast California into the Lower CO River Valley. This
warming will occur with the strengthening of the high pressure
ridge, and it is still expected to peak in intensity on Saturday
when highs should reach 113-118 degrees over the western deserts
to 112-114 degrees in the Phoenix area. Isolated locations in southeastern CA could see highs exceed 120 degrees.
Stronger subsidence is
expected on Saturday and this should limit the storm activity to
the Arizona higher terrain. Moisture levels over the weekend are
likely to remain fairly stable with afternoon surface dew points
mostly in the mid to upper 50s.

For Sunday, the upper level ridge will begin to weaken while
shifting briefly more toward the northwest. This should mark the
first day of a cooling trend, but forecast temperatures are still
quite hot with highs 110-112 degrees in the Phoenix area to 111-115
across the western deserts. The Excessive Heat Warning for southeast
California was extended through Monday, as many locations will
remain hot around 115 degrees, while some areas closer to the
Colorado River might actually cool below typical Excessive Heat
Warning thresholds. Chances for storms on Sunday over the high
terrain should be similar to Saturday, while the lower deserts
chances increase slightly to 10-15%.

Models continue to show increasing moisture and storm chances
throughout the first half of next week with 20-25% chances for
storms over the south-central Arizona deserts on Monday and closer
to 40% for Tuesday and Wednesday. Although it is still very early,
the decent possibility of deeper moisture spreading westward across
much of the area and the weakening of the ridge to our northwest
are definitely positive signs for more widespread storm chances.
NBM temperature guidance shows the cooling trend persisting
through the middle of next week with highs eventually dropping
back to around to slightly cooler than normal by next Wednesday.

&&

.AVIATION...Updated at 2353Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Strong erratic winds due to thunderstorm outflows and the potential
for blowing dust during the early evening hours will be the primary
aviation impacts through the TAF period. Isolated to scattered
showers and thunderstorms that that are currently developing over
the higher terrain east of Phoenix this afternoon have about a 40-
50% chance of propagating 20-30 knot outflows into the Phoenix
terminals after 01-02Z. Although the direction will generally be E-
NE or S-SE, erratic wind directions will be possible. Strong
stability at midlevels is expected to greatly limit the potential
for new convection to redevelop along outflows in Phoenix, with only
a 10% chance at all Phoenix terminals except KIWA where vicinity
thunderstorms are more likely along Superstitions. Any thunderstorm
that propagates into the lower deserts will have the potential of
producing localized gusts in excess of 50 knots. However, there is a
high potential of blowing dust with a 20-30% chance of dust storm
conditions causing LIFR visibilities at KIWA and KPHX if storms
develop over the best dust generation sources.
Thus, we have VCTS and BLDU for KIWA between 01-03Z and VCSH and
BLDU for the other TAF sites shortly thereafter, ending by 03-04Z.

Aside from the potential for convection, light and variable winds
are in the process of becoming westerly and will remain that way
through the early overnight hours in the absence of convective
outflows. Skies will generally remain mostly clear with cloud
bases generally at or above 9-10 kft, including for convection.
Winds will return to easterly headings overnight with another late
morning westerly shift. The chance of thunderstorms and outflows
tomorrow evening is similar to or slightly lower than today with a
later onset likely as the strengthening high pressure center north
of the region may keep storms a bit further south of Phoenix.
However, blowing dust from outflows could be a greater hazard due to
the probable development of storms over the more-favored dust-
generation areas to the south and east of Phoenix.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aside from afternoon wind gusts and possibly patchy blowing dust
in southwest Arizona this evening, minimal aviation impacts are
expected through Thursday. Winds at KIPL will generally favor a
southeast component, whereas winds at KBLH favor a southerly to
southwesterly component. Gusts up to 20-25 knots will be possible
through early evening with mostly clear skies as cloud decks remain
at or above 15 kft. There is a remote chance that easterly outflows
associated with dissipating convection may propagate into the lower
deserts of southwest Arizona to cause patchy blowing dust, but
confidence is relatively low given the strong stability present over
the region.

&&

.FIRE WEATHER...
Sunday through Thursday:
Afternoon temperatures will moderate closer to seasonal normals
early next week. However, increasing moisture will bring better
chances for storms and wetting rains later in the period. Storms
that form will be capable of producing lightning strikes, locally
heavy rain, strong wind gusts, and long-traveling outflow winds
that cause sudden changes in wind directions. Min RH values will
generally fall into the 15-20% range for the lower desert and
25-45% for higher elevations and agricultural areas. Overnight
recoveries will exceed 35% most places with recoveries potentially
exceeding 50% for higher elevations. Outside of thunderstorms,
winds will follow typical diurnal/topographic influences with
afternoon gusts near 15-20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
     for AZZ530-532>534-537-538-540>544-546-548>551.

     Blowing Dust Advisory until 9 PM MST this evening for AZZ539-548-
     550-551-553>555-559.

CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Saturday
     for CAZ569.

     Excessive Heat Warning from 10 AM Friday to 8 PM PDT Monday for
     CAZ560>563-566>568-570.

&&

DISCUSSION...AD/Kuhlman
AVIATION...Percha/Hopper
FIRE WEATHER...AD/Kuhlman

In the hours before

Special weather statement, Jul 8, 3:19 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
319 PM MST Thu Jul 8 2021

AZZ563-082300-
Southeast Gila County AZ-
319 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Carrizo, or 35 miles southwest of Show Low, moving
southwest at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3355 11053 3371 11074 3379 11068 3385 11056
      3382 11050 3383 11044 3383 11033 3380 11030
TIME...MOT...LOC 2219Z 050DEG 15KT 3383 11043

SDB
Special weather statement, Jul 8, 5:38 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
538 PM MST Thu Jul 8 2021

AZZ547-552-555-556-558-560>562-090115-
Tonto Basin AZ-San Carlos AZ-Apache Junction/Gold Canyon AZ-
Dripping Springs AZ-Globe/Miami AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
538 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 615 PM MST...

At 536 PM MST, Doppler radar was tracking multiple strong
thunderstorms between Apache Junction and Globe, moving southwest at
10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apache Junction, Globe, Superior, Gold Canyon, Miami, Gold Camp, Lost
Dutchman State Park, Goldfield, Top-Of-The-World, Claypool, Florence
Junction, Queen Valley, Superstition Mountains, Central
Heights-Midland City, Kings Ranch, Boyce Thompson Arboretum and
Inspiration.

This includes the following highways...
US Highway 60 between mile markers 201 and 253.
AZ Route 70 between mile markers 253 and 257.
AZ Route 77 between mile markers 161 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 11064 3317 11090 3324 11094 3324 11097
      3307 11120 3324 11141 3346 11153 3346 11147
      3349 11147 3365 11106 3343 11078 3341 11078
      3342 11077
TIME...MOT...LOC 0036Z 046DEG 8KT 3350 11111

SDB
Special weather statement, Jul 8, 6:32 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
632 PM MST Thu Jul 8 2021

AZZ548-549-551-553-555-558-090215-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Pinal/Superstition Mountains AZ-
632 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
715 PM MST...

At 632 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gold Canyon to 7 miles south of Gold Camp
to 6 miles east of Magma. Movement was west at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Florence, Coolidge, Gold
Canyon, Queen Creek, Gold Camp, San Tan Village Mall, San Tan Valley,
Seville, Freestone Park, Florence Junction, Phoenix Mesa Gateway
Airport, San Tan Mountain Park, Blackwater, Chandler Heights, Gilbert
City Hall and Tumbleweed Park.

This includes the following highways...
US Highway 60 between mile markers 187 and 213.
AZ Route 87 between mile markers 131 and 161.
AZ Route 202 between mile markers 30 and 47.

LAT...LON 3337 11182 3317 11185 3290 11162 3310 11124
      3328 11132 3343 11142
TIME...MOT...LOC 0132Z 074DEG 20KT 3336 11149 3326 11149 3315 11139

SDB

The radar

The Phoenix radar (KIWA), 80 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
July 8, 6:40 PM MST to 7:40 PM MST
Where
Gila County, 0.42 mi NE of Little Acres to 0.45 mi NE of Little Acres
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.404, -110.825

Emergency management reported flash flooding in Russell Gulch that resulted in a low water crossing being closed near a medical center due to flooding. A bridge near the medical center came close to overtopping. Water also spilled out of a channel near a public works yard. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973696.